It is the third part of the medicine. The side effects of the medicine are the bottom line.
Research has found that there are as many as 20 common physical symptoms caused by medicines.
Both prescription drugs and over-the-counter (OTC) drugs have side effects.
Side effects (also called adverse events) are unexpected events or reactions to medications.
Although the side effects of some drugs are very small and disappear after treatment, the side effects of other drugs can cause more serious health problems.
It is important to discuss side effects with doctors and pharmacists, and to understand ways to reduce these side effects.
The health section of the MSN website in the United States summarizes common drug side effects.
This defect in spatial perception can make people feel dizzy, unbalanced, or disoriented, and is one of the most common side effects of prescription drugs.
Dizziness can cause injuries from falls.
Therefore, if you develop this symptom while taking the medicine, please inform your doctor in time.
The doctor will lower the dose, prescribe different drugs, or make recommendations to strengthen balance exercise and diet changes to reduce dizziness.
2. Stomach pain
When the drug destroys the gastric mucosa, it can cause stomach pain.
Analgesics, such as non-steroidal anti-inflammatory drugs (NSAIDs), are the most common drugs that cause stomach irritation.
Inflammation of the gastric mucosa is called gastritis. When the inflammation progresses, it can cause bleeding, ulcers, and even perforation.
If you feel stomach pain from taking medicine, please inform your doctor and follow their advice to avoid gastritis, such as taking medicine while eating.
Drowsiness is one of the most common side effects of some medications.
Feeling sleepy throughout the day can interfere with the quality of life, affect work performance, or prevent participation in daytime activities.
Drowsiness can also increase the risk of falling, which can lead to injuries and disabilities, and affect the ability to drive safely.
If you experience severe drowsiness after taking the medicine, please contact your doctor to adjust the dose or change to other medicines.
Many drugs can cause diarrhea, especially antibiotics.
After taking the medicine, the symptoms of mild diarrhea are likely to disappear, but if the diarrhea is more serious, you need to notify the doctor.
The doctor may recommend stopping treatment until the symptoms subside.
To alleviate this symptom, drink enough water when taking the medicine, avoid greasy and spicy food, and consider taking probiotics to supplement the healthy bacteria in the digestive tract.
5. Skin rash
Most drug eruptions are caused by allergic reactions to drugs, but sometimes the rashes appear directly without involving allergic reactions.
The severity of drug eruptions varies, ranging from slight redness and swelling to large flaking skin.
If you develop a rash from taking it, your doctor may recommend stopping the medication and prescribing antihistamines and corticosteroid creams to relieve the itching.
Antibiotics, aspirin, non-steroidal anti-inflammatory drugs, and drugs used to treat high blood pressure can cause nausea.
If the medication interferes with daily activities, affects normal diet, or causes weight loss or dehydration, please report to your doctor.
Taking medicine while eating can help reduce nausea, but avoid greasy or fried foods, which take longer to digest and increase the risk of nausea.
Avoid lying on your back when resting.
Take the medicine before going to bed to avoid the effects of nausea.
7. Dry mouth
Dry mouth means that the salivary glands in the mouth cannot produce enough saliva to keep the mouth moist.
Dry mouth can be uncomfortable and cause complications such as increased dental plaque, tooth decay and gum disease, oral ulcers; yeast infections in the mouth (thrush), cracked lips or corners of the mouth, and malnutrition caused by chewing and swallowing problems .
If you have a dry mouth due to medication, you can use some products to moisturize your mouth under the guidance of a doctor.
8. Heart palpitations
Palpitation is a feeling of rapid heartbeat, throbbing, or wild beating.
Although heart palpitations are worrying, they are usually harmless, especially if it is uncommon and only lasts a few seconds.
However, if you have a history of heart disease and palpitations often occur or worsen, please consult your doctor.
If palpitations are accompanied by chest discomfort, pain, fainting, severe shortness of breath, dizziness, etc., please seek medical attention as soon as possible.
Vomiting is a side effect of drugs that often accompanies nausea.
When experiencing vomiting, it is important to drink enough fluids to keep the body hydrated.
If symptoms persist for more than 24 hours, seek medical attention.
If the symptoms of vomiting are related to pain, fever, vomiting blood, or blood in the stool, see the emergency department immediately.
Fatigue is a common side effect of antidepressants.
To reduce fatigue, take a 20-minute nap during the day and take the medicine at night, unless your doctor advises otherwise.
In addition, consider going for a walk, because regular low-intensity exercise can reduce fatigue by as much as 65%.
If this side effect does not go away after a few weeks, consult a doctor.
Tinnitus refers to humming or other sounds in one or both ears when there is no external noise.
Many drugs can cause or aggravate tinnitus.
Generally speaking, the higher the dose of the medicine, the more severe the tinnitus.
When the medication is stopped, the extra noise will disappear.
Tinnitus reduces the quality of life.
If you have hearing loss or dizziness due to tinnitus, or feel anxious or depressed due to tinnitus, please contact your doctor as soon as possible.
Insomnia includes difficulty falling asleep or being unable to stay asleep.
Although almost everyone suffers from insomnia occasionally, if it persists, it will increase the risk of physical and mental illness.
Therefore, if insomnia caused by medication has a negative impact on the quality of life, please consult your doctor.
In addition, you can consider changing your lifestyle to improve sleep, such as regular exercise, practicing relaxation techniques, and avoiding the screen of electronic devices at least one hour before going to bed.
13. Loss of appetite
Loss of appetite refers to not wanting to eat, losing interest in food, or feeling nauseous about eating.
If you do not eat enough food to maintain physiological functions, people will feel fatigue and weight loss.
If you lose your appetite due to medication, try low-intensity exercise to increase your appetite.
In addition, drink plenty of fluids and try to eat small portions of high-protein, high-calorie foods.
The doctor may also adjust the dose of the drug or suggest that the patient switch to another drug.
Drug-induced esophagitis is a rare cause of acute chest pain. It is one of the potential side effects of commonly used drugs such as tetracycline, doxycycline, clindamycin, and non-steroidal anti-inflammatory drugs.
Risk factors for drug-induced esophagitis include drinking only a small amount of water when swallowing the drug, lying down during or immediately after taking the drug, and potential esophageal dysfunction.
Sometimes medications used to treat depression and anxiety cause anxiety.
Anxiety and tension are occasional side effects of antidepressants.
This effect, sometimes called activation syndrome, usually occurs early in treatment.
When you start taking a new antidepressant, your body needs some time to adjust.
Headache is also a common side effect of many drugs.
Sometimes, long-term use of certain medications to treat headaches and migraines can lead to medication-overuse headaches.
Although occasional headaches are common, some headaches can be severe.
If the headache is sudden and severe, accompanied by fever, stiff neck, rash, confusion, seizures, diplopia, weakness, numbness, or difficulty speaking, seek medical attention immediately.
17. Shortness of breath
Some drugs can damage the lungs and cause drug-induced lung disease.
Shortness of breath is just one of the many serious symptoms of this lung injury, and if left untreated, it can lead to serious complications.
Acute attacks usually disappear within 48 to 72 hours after stopping the medication.
The itching caused by the drug has no skin lesions.
Some drugs, such as opioids, antimalarials, and hydroxyethyl starch, can cause itching.
If you cannot stop the medication, the doctor will advise how to reduce the itching caused by the medication.
Angioedema of the lips, tongue, and face is a side effect of some medications, including drugs that lower blood pressure (such as angiotensin-converting enzyme inhibitors).
Severe cases can cause hoarseness, tightness in the throat, or difficulty breathing, requiring urgent medical attention.
The swelling usually disappears within a day or two, but if you continue to take the medication, it will recur and become more serious.
Jaundice is a term used to describe the yellowish skin and whites of the eyes.
Itching and yellow urine are other symptoms of jaundice.
Jaundice is most often caused by an underlying disease that either causes too much bilirubin to be produced or prevents the liver from clearing it.
Both of these conditions can cause bilirubin to be deposited in the tissues.
The treatment for drug-induced jaundice is to take alternative medicines.